Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:24

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (314 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Tables

 Article Access Statistics
    Viewed1639    
    Printed34    
    Emailed0    
    PDF Downloaded85    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2014  |  Volume : 24  |  Issue : 2  |  Page : 128-129
 

Valacyclovir associated neurotoxicity in a patient on dialysis


Department of Nephrology, Pushpanjali Crosslay Hospital, Ghaziabad, Uttar Pradesh, India

Date of Web Publication27-Feb-2014

Correspondence Address:
N P Singh
Department of Nephrology, Pushpanjali Crosslay Hospital, Ghaziabad, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.127915

Rights and Permissions



How to cite this article:
Singh N P, Shah H R, Aggarwal N, Jha L K, Behura S. Valacyclovir associated neurotoxicity in a patient on dialysis. Indian J Nephrol 2014;24:128-9

How to cite this URL:
Singh N P, Shah H R, Aggarwal N, Jha L K, Behura S. Valacyclovir associated neurotoxicity in a patient on dialysis. Indian J Nephrol [serial online] 2014 [cited 2019 Dec 8];24:128-9. Available from: http://www.indianjnephrol.org/text.asp?2014/24/2/128/127915


Sir,

A 58-year-old female patient was admitted with complaints of altered sensorium, irritability and drowsiness since two days. It began when she started feeling drowsy, restless and talking irrelevantly. Confusion and drowsiness worsened further on day two. Patient was diagnosed to have herpetic skin lesions on her right abdomen four days back and started with valacyclovir 500 mg once a day. Patient was a known case of chronic kidney disease (CKD) on maintenance dialysis, hypertensive since 12 years, on medications. On admission, she was afebrile, pulse was 120 bpm, high blood pressure of 210/110 mmHg was recorded, with signs of pallor. Systemic examination was unremarkable. Patient was admitted in intensive care unit. She was monitored and managed for hypertension. Valacyclovir was stopped on day 2. Magnetic resonance imaging (MRI) brain revealed a normal study with no acute changes. Electroencephalography (EEG) showed generalized slowing of brain wave activity, no epileptic discharges. Cerebrospinal fluid (CSF) study was essentially normal. For initial 3 days patient remained to be in a drowsy, disoriented state. She underwent dialysis on day 2 for both markedly deranged kidney function tests and neurotoxicity. After her 2 nd dialysis, there was some recovery in her consciousness, which improved with subsequent planned dialysis and she regained normal sensorium by day five. Valacyclovir is a prodrug. It acts by inhibiting viral deoxyribonucleic acid polymerase.

Its use has been introduced recently over acyclovir due to the decrease in frequency of dosing and superior bioavailability. Although neuropsychiatric manifestations with valacyclovir are less frequent, they can commonly manifest as confusion, dizziness, irritability, ataxia, tremors, seizures, myoclonus and hallucinations. [1] Symptoms can occur within 2-3 days of initiation of therapy and resolve within 5-7 days after stopping the dug or hemodialysis is another modality as the drug can be filtered. [1] The results of CSF analysis and computed tomography/MRI brain are usually unremarkable. Plasma levels of the drug do not correlate with its adverse effects. EEG finding commonly encountered is diffuse generalized slowing of brain activity. [2] In several studies reported in past [Table 1] [3] it has been shown that occurrence of valacyclovir associated neurotoxicity (VAN) has been common in elderlies, with a daily dose ranging from 500 to 3000 mg/ day, more frequent in CKD patients, treated successfully after discontinuation of drug and requiring at least a single hemodialysis. In our case, a middle aged lady with end stage renal disease on dialysis was prescribed renal dose of valacyclovir, i.e. 500 mg OD. Despite this dose adjustment, she developed neurotoxic side-effects of the drug requiring hospitalization, discontinuation of drug and dialysis, following which symptoms of drug improved and sensorium got better. Valacyclovir can pose a diagnostic dilemma for the clinician as herpes zoster encephalitis and VAN share disturbance in sensorium as most frequent manifestation. Physicians should be aware of neurotoxic potential of valacyclovir and importance of dose adjustment in patient with renal dysfunction. Prompt discontinuation of drug and dialysis can help in improving the outcome.
Table 1: Characteristics of patients who developed valacyclovir associated neurotoxicity in published case reports

Click here to view


 
  References Top

1.Bates D. Valacyclovir neurotoxicity: Two case reports and a review of the literature. Can J Hosp Pharm 2002;55:123-7.  Back to cited text no. 1
    
2.Olin JL, Gugliotta JL. Possible valacyclovir-related neurotoxicity and aseptic meningitis. Ann Pharmacother 2003;37:1814-7.  Back to cited text no. 2
    
3.Boykin KM, Kernan W, Tarchini G, Lurix E. Neurotoxicity associated with standard doses of valacyclovir in renal insufficiency. Hosp Pharm 2011;46:774-8.  Back to cited text no. 3
    



 
 
    Tables

  [Table 1]

This article has been cited by
1 Valaciclovir
Reactions Weekly. 2014; 1496(1): 39
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07